South Carolina, 2012Hail and Damaging Winds in South Carolina, June 13, 2012
June 13, 2012 · NWS CHS · 6 events in 2 counties and zones
A shortwave shifted over the southeastern United States during the day. Thunderstorms developed as this shortwave encountered deep moisture near a lingering trough of low pressure along the southeast coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave shifted over the southeastern United States during the day. Thunderstorms developed as this shortwave encountered deep moisture near a lingering trough of low pressure along the southeast coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 13, 12:48 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 13, 12:48 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
148 PM EDT WED JUN 13 2012
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE AREA TODAY BEFORE
A COLD FRONT PUSHES THROUGH TONIGHT. DRIER HIGH PRESSURE WILL THEN
BUILD INTO THE REGION FROM THE NORTH THURSDAY AND PERSIST ACROSS
THE AREA INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL MOSTLY DRY ACROSS THE AREA AS OF EARLY AFTERNOON BUT STILL
THINK SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND LINGER
INTO EARLY EVENING SO NO MAJOR CHANGES WERE MADE TO THE PREVIOUS
FORECAST. MOST MODEL GUIDANCE SUGGEST THE CONVECTION WILL FOCUS
ALONG THE SURFACE TROUGH/SEA BREEZE AROUND THE CHARLESTON TRI-
COUNTY AREA AND THEN PROGRESS/EXPAND SOUTHWARD INTO EARLY EVENING.
GIVEN PWATS NEAR 2 INCHES AGAIN TODAY ALONG WITH RELATIVELY WEAK
STORM MOTIONS...ADDED MENTION OF LOCALLY HEAVY RAINFALL TO THE
FORECAST. THE RISK FOR ANY SEVERE WEATHER IS LOW WITH LITTLE BULK
SHEAR...BUT GIVEN LI VALUES AS LOW AS -7 INLAND...SBCAPES
2500-3000 J/KG AND POSSIBLY SOME MID-LEVEL DRY AIR MOVING IN LATE
WE CANNOT RULE OUT ISOLATED SEVERE STORMS WITH DAMAGING DOWNBURST
WINDS. HIGHS LOOK TO TOP OUT IN THE MID/UPPER 80S NORTH AND ALONG
THE COAST WITH LOWER 90S ACROSS INTERIOR SECTIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
DIURNAL SEABREEZE CONVECTION SHOULD BEGIN TO FADE THIS EVENING.
ONE WILD-CARD IS THE POSSIBILITY OF A SHORTWAVE TROUGH DROPPING
THROUGH THE AREA LATE IN THE EVENING OR OVERNIGHT. CHANCES FOR
CONSIDERABLE PRECIPITATION OVERNIGHT SEEMS LOW SINCE SIGNIFICANTLY
DRIER AIR WILL BEGIN FILTERING IN BEHIND THE FRONT. WE HAVE POPS
TAPERING OFF FROM NORTH TO SOUTH OVERNIGHT WITH LOWS DROPPING INTO
THE UPPER 60S IN THE NORTH AND LOWER 70S OVER SOUTHEAST GA.
THURSDAY...THE MEAN MID/UPPER TROUGH FINALLY PUSHES SE AND OUT OF
THE LOCAL AREA...WITH THE ASSOCIATED SURFACE TROUGH TO SHIFT SOUTH
OF SE GA AS THE DAY PROGRESSES. WE FEEL CONFIDENT THAT COVERAGE OF
SHOWERS AND T-STORMS WILL BE LESS THAN RECENT DAYS...BUT HOW MUCH
LESS WILL BE DETERMINED BY HOW MUCH DRIER AIR IS ABLE TO WORK ITS
WAY IN AS SURFACE HIGH PRESSURE BUILDS FROM THE NORTH. WITH A WEAK
SHORT WAVE TO PUSH THROUGH WITHIN THE NW AND NORTH FLOW
ALOFT...AIDED BY THE ENTRANCE REGION OF THE UPPER LEVEL JET AS IT
MOVES OFF THE NC COAST...OUR FORECAST WILL MAINTAIN 20-30 POPS FROM
BEAUFORT TO EFFINGHAM AND CANDLER COUNTIES SOUTH TO THE ALTAMAHA
RIVER WHERE THE BEST LIFT AND DEEPEST MOISTURE WILL BE FOUND. IF THE
SEA BREEZE BOUNDARY IS ABLE TO COME INTO PLAY WE MIGHT SEE ISOLATED
CONVECTION EVEN FURTHER NORTH. THE PURE LOW LEVEL THICKNESS FORECAST
WAS UNDERCUT BY A COUPLE OF DEGREES WITH AN ONSHORE FLOW TO SET IN.
THIS SUPPORTS MID-UPPER 80S JUST ABOUT EVERYWHERE AWAY FROM THE
COAST...WITH A FEW SPOTS NEAR 90 OVER THE FAR SW CORNER.
FRIDAY...THE FORECAST AREA WILL LIE BETWEEN THE MEAN DEEP LAYERED
TROUGH OVER THE ATLANTIC AND FLORIDA...WITH DEEP RIDGING FROM SE
CANADA TO TEXAS. IN RESPONSE HIGH PRESSURE FROM EASTERN CANADA WILL
BUILD SOUTHWARD WITH ITS ASSOCIATED WEDGE TO PREVAIL INLAND ACROSS
THE SE. EVEN DRIER AIR WORKS ITS WAY SOUTHWARD...WITH PWATS FORECAST
DOWN NEAR 2 STANDARD DEVIATIONS BELOW NORMAL...ONLY AROUND AN INCH
OF SO. WHEN COMBINED WITH CONSIDERABLE DRY AIR ABOVE 7-8K FEET...A
DECENT SUBSIDENCE INVERSION AND THE LACK OF ANY SHORT WAVES...WE
HAVE OPTED FOR A RAIN-FREE FORECAST. WE CANNOT ENTIRELY RULE OUT A
FEW SHOWERS ALONG OUR COASTAL ZONES WHERE THE BEST LOW LEVEL
CONVERGENCE WILL BE FOUND...BUT FOR NOW WE/LL KEEP ANY SHOWERS OVER
THE ATLANTIC. RH LEVELS WILL BE NOTICEABLY DRIER...WITH DEW POINTS
IN MOST LOCATIONS TO FALL TO THE LOWER 60S...WITH EVEN SOME UPPER
50S NOT OUT OF THE QUESTION. 850 MB TEMPS ARE NO MORE THAN
12-13C...WHICH WILL HOLD DAYTIME HIGHS FROM 83 NE TO 87 SW...WHILE
SHORELINE AREAS WILL BE DOWN CLOSER TO 80 WITH A BREEZY ONSHORE
WINDS.
SATURDAY...THE MEAN TROUGH IN THE ATLANTIC WILL TRY AND INCH ITS WAY
BACK WEST. BUT THE SURFACE WEDGE REMAINS FIRMLY IN PLACE...AND THAT
ALONG WITH THE ABSENCE OF DEEP MOISTURE AND SHORT WAVE FEATURES
SUPPORTS LITTLE CHANCE OF RAINFALL. HOWEVER...THERE IS ENOUGH LOW
LEVEL MOISTURE TO COMBINE WITH LOW LEVEL CONVERGENCE WITHIN AN EAST
AND NE SYNOPTIC FLOW TO GENERATE A FEW SHOWERS OVER COASTAL SE GA.
MAX TEMPS WILL BE SIMILAR TO WHAT THEY ARE FORECAST FOR FRIDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE TROUGH OVER THE ATLANTIC CLOSES OFF BY EARLY NEXT WEEK AND
RETROGRADES WEST TOWARD THE MID ATLANTIC COAST THROUGH
TUESDAY...BEFORE ITS OPENS UP AND BEGINS TO LIFT OUT TO THE NE
WEDNESDAY. AT THE SAME TIME THE SURFACE HIGH PRESSURE WEDGE INLAND
THROUGH SUNDAY BEGINS TO WEAKEN MONDAY...AS THE PARENT HIGH MOVES
INTO THE ATLANTIC OFF THE NEW ENGLAND STATES. THE SYNOPTIC FLOW WILL
GRADUALLY TURN MORE EASTERLY...AND WILL ALLOW FOR AT LEAST SOME
RETURN OF MOISTURE. HOWEVER...WITH AN OFFSHORE TRAJECTORY ALOFT ANY
MOISTURE WILL BE CONFINED TO THE LOW LEVELS. FOR THAT REASON WE/LL
NOT CARRY ANYTHING MORE THAN 20-30 POPS. TEMPS WILL CONTINUE BELOW
TYPICAL LEVELS THROUGH THE EXTENDED PERIODS.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND WILL CONTINUE THE TEMPO GROUPS INDICATING SUCH AT
BOTH TERMS. MOST RAINFALL SHOULD BE OVER EARLY THIS EVENING WITH
VFR CONDS TO PREVAIL THE REST OF THE PERIOD AS DRIER AIR FILTERS
INTO THE AREA AS DEEP TROUGHING FINALLY SHIFTS SOUTHEAST OF THE
AREA. LOW CHANCE FOR MVFR OR LOWER CONDITIONS LATE TONIGHT IN LOW
CIGS/FOG DUE TO LINGERING LOW-LEVEL MOISTURE...ESPECIALLY IF THE
TERMS RECEIVE MUCH RAINFALL TODAY. NE WINDS WILL BE ON THE
INCREASE AFTER DAYBREAK THU AS HIGH PRESSURE BEGINS TO BUILD FROM
THE NORTH.
EXTENDED AVIATION OUTLOOK...MOSTLY VFR WEATHER THROUGH SUNDAY.
BREEZY CONDITIONS BOTH FRIDAY AND SATURDAY AFTERNOON.
&&
.MARINE...
OUTSIDE OF CONVECTION WHICH WILL PRODUCE HEAVY RAINS...REDUCED
VISIBILITY...GUSTY WINDS AND LIGHTNING STRIKES...MARINE CONDITIONS
ARE GENERALLY QUIET TODAY AS THE SURFACE TROUGH SHIFTS OFFSHORE
AND THE WINDS GO LIGHT AND VARIABLE...EXCEPT ONSHORE NEAR THE
COAST WITH SEA BREEZE CIRCULATION. HIGH PRESSURE WILL BEGIN
BUILDING IN TONIGHT BEHIND A WEAK COLD FRONT WITH WINDS TURNING TO
THE NORTHEAST AND INCREASING.
WE/RE ACTUALLY LOOKING AT THE POSSIBILITY OF SMALL CRAFT ADVISORY
CONDITIONS ACROSS AT LEAST PARTS OF THE MARINE AREA LATE THIS WEEK
INTO EARLY NEXT WEEK.
HIGH PRESSURE WILL PROGRESSIVELY BUILD FROM THE NORTH IN WAKE OF A
DEPARTING TROUGH STARTING THURSDAY. AS THE INLAND AREA OF HIGH
PRESSURE SETTLES INTO PLACE...THE PRESSURE GRADIENT WILL START
TIGHTENING BEHIND IT AND WEAK ATLANTIC LOW PRESSURE FAR TO THE SE OF
OUR WATERS. THERE LOOKS TO BE ENOUGH PINCHING FOR NE WINDS AND THE
ASSOCIATED BUILDING SEAS TO FLIRT WITH THE ADVISORY CRITERIA
THURSDAY NIGHT OR FRIDAY INTO EARLY NEXT WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
Hazardous weather outlook, Jun 13, 2:51 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 AM EDT WED JUN 13 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-141130-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 AM EDT WED JUN 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 13, 2:06 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT WED JUN 13 2012
SCZ044-045-050-052-131930-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
306 PM EDT WED JUN 13 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 330 PM EDT...
AT 303 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR CYPRESS GARDENS...MOVING SOUTHWEST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHARLESTON NAVAL COMPLEX...COLLEGE PARK...CROWFIELD PLANTATION...DON
HOLT BRIDGE...GOOSE CREEK...HANAHAN...LADSON...NAVAL WEAPONS STATION
CHARLESTON AND SANGAREE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3283 7993 3298 8019 3313 8001 3307 7983
TIME...MOT...LOC 1906Z 025DEG 9KT 3305 7996
Thunderstorm Wind, Berkeley
- When
- June 13, 2:32 PM EST to 2:33 PM EST
- Where
- Berkeley County, 1.5 mi SSW of Remleys
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 32.850, -79.910
A spotter reported several small trees down along Crown Pointe Street.
Hail, Charleston
- When
- June 13, 2:37 PM EST to 2:38 PM EST
- Where
- Charleston County, Hilldale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.930, -80.050
The public reported quarter size hail near mile marker 209 on Interstate 26.
Thunderstorm Wind, Charleston
- When
- June 13, 2:51 PM EST to 2:52 PM EST
- Where
- Charleston County, 0.58 mi W of Pierpont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.830, -80.040
A 911 call center reported one tree down near the intersection of Ashley River Road and Pierpont Avenue.
Thunderstorm Wind, Charleston
- When
- June 13, 2:51 PM EST to 2:52 PM EST
- Where
- Charleston County, 1.16 mi W of Pierpont
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Public
- Coordinates
- 32.830, -80.050
The public reported 10 large trees down and fence damage near Woodland Road and Wayne Scott Court.
Thunderstorm Wind, Charleston
- When
- June 13, 3:11 PM EST to 3:12 PM EST
- Where
- Charleston County, 0.58 mi W of Morris Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.750, -80.110
One tree was down near the intersection of Belvedere Road and Main Road.
Thunderstorm Wind, Berkeley
- When
- June 13, 5:59 PM EST to 6:00 PM EST
- Where
- Berkeley County, 3.53 mi ENE of St Stephen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.410, -79.860
The public reported one tree down in Saint Stephen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 13, 20124 injured · $1.1 billion · EF0 · 46 events
- Hail in Nebraska, June 13, 2012$4.2 million · 1.75 in hail · 4 events
- Lightning Strikes in Florida, June 13, 20122 injured · $200,000 · 2 events
- Hail in Texas, June 13, 2012$122,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in South Carolina, June 13, 2012$38,000 · 1 in hail · 8 events
- Hail in South Dakota, June 13, 2012$20,000 · 3 in hail · 11 events
- Hail and Damaging Winds in North Dakota, June 13, 2012$12,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 13, 2012$21,000 · 50 kt wind · 4 events
- Damaging Wind in South Carolina, June 13, 2012$22,000 · 54 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 13, 20121.75 in hail · 10 events
- Hail in South Dakota, June 13, 20121 in hail · 6 events
- Hail and Damaging Wind in Georgia, June 13, 2012$7,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393409, 393406, 393407, 393411, 393408, 393410.